A 47-year old female with laryngeal cancer, status post laryngectomy, chronic pain, and bipolar disorder was initially admitted for stomaplasty. Her hospital course was complicated by tracheitis, treated with multiple antibiotics including ampicillin-sulbactam and cefepime. After initiation of gabapentin and then later pregabalin for pain, she developed eosinophilia, hypoxemic respiratory failure, and a mild erythematous rash with concern for possible development of Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS Syndrome).
Physical medicine and rehabilitation was consulted for cancer and post-operative pain management and initially started gabapentin. The patient subsequently developed peripheral eosinophilia. She was transitioned to pregabalin with improvement in pain, however she continued to clinically deteriorate and developed ground glass opacities in both lungs, requiring bronchoscopy. Her alveolar lavage was concerning for eosinophilic pneumonia. Her eosinophilia transiently improved with two rounds of steroids. After weaning and discontinuing pregabalin, her eosinophil count returned to normal and she clinically began to improve.
DRESS Syndrome is characterized by a prolonged latency period with symptoms typically starting two to eight weeks after initiation of the offending drug. Its pathogenesis is not well understood, but antiepileptic medications are thought to be the principal cause. Clinical findings vary, but can include fever, rash, lymphadenopathy, eosinophilia, elevated liver enzymes and inflammatory markers. Presentation can range from mild to severe with an estimated mortality rate near 10%. Standardized diagnostic criteria have been established but not validated.